How to Taper/Wean Down on Steroid Medication

1cat.jpg

1turtle

I have MSK and Addison’s disease, which is treated with life long steroid replacement.

After my surgery, I had  major relapse. I was unable to feed, clothe or shower myself. I struggled to breathe and my body was in so much pain and under so much stress, I had to up my steroid dose.

First we went up to 60…then…70..  then 80… then 100mg.

WOAH! What a high dose! That’s terrible! You should not have done that!

Let me tell you, I had to.

I believe there are different spectrums of adrenal insuffiency. I, personally have zero adrenal function. My levels were 0.08 ON MEDICATION the night before.  Undetectable Cortisol levels.  My body makes ZERO natural cortisol. In other patients, some people have low cortisol levels…some have none….some have one functioning adrenal gland…some have total endocrine failure….

(Secondary, Primary and Tertiary AI patients are all different. None of us react the exact same way. Which is why some do well on Cortef and others do better on Prednisone)

I have spent the last few months weaning down from my post-surgery high dose.

Here is my best tips on everything to expect, how it feels and what not to do.

When I first saw my endocrinologist, she freaked out. “Look how terrible you look!” Were here first words to me. I will not mention her name, as I do not believe in bashing people on the internet. She in my opinion is a terrible physician devoid of any sense of human compassion. She instructed me to titrate my dose 5mg every 3 days.

So I tried it!  Night one- Ended up with an 02 stat of 68. Which means I was only getting 68% oxygen in my bloodstream. I started vomiting and shaking. Just going down 5mg was too much for me.

So the next night, I tried 2.5mg.  It still sucked, but I handled it much better.

Side effects every time I drop my dose-

Sweating, I felt like I was on FIRE.

Nausea

Headache

Increased Muscle aches/weakness

Difficultly breathing

Feelings of Sadness/ Irritability

Zero energy. (I usually have about 5% anyhow, but those three days when I am adjusting I cannot get out of bed)

The worst side effect- SLEEP PARALYSIS and night terrors.

Every time I drop the dose, I have a terrible nightmare accompanied by sleep paralysis. I think it is the drop in cortisol/blood sugar at night. (Can’t prove it…just a theory)

I have found this lessons if I eat something before bed. Still happens but it doesn’t last as long and it’s not as intense.

Here is my advice when it comes to titrating the steroid.

LISTEN TO YOUR BODY. YOU ARE NOT IN A RACE.

Hydrate, hydrate, hydrate!!! It will help your body regulate your cellular matrix. If you are dehydrated you cannot filter the medication as well as you need to. Drink the water!

Eat the most anti-inflammatory diet possible. When I am weaning down I even avoid gluten free grain products. The more inflammation you have in the body, the higher your pain levels will be.

Coming down from steroids already irritates your body, don’t kick it when it’s down by feeding it bad food/sugary drinks/junk.

I don’t really care what my endo doctor says….ending up in the hospital because I tried to follow her time table is not going to happen.

If I am having a bad week with my pain levels, I can’t titrate. That’s ok. I give my body what it needs in all areas…rest, food, water and medicine.

Watch your blood pressure, oxygen stats, heart rate and symptoms.

I only titrate my dose when I know I am fully adjusted to the previous drop. Which for me, means my muscle aches return to a normal level and all my other symptoms subside. Usually takes me 7 days between dose drops.

I do not titrate on days where I know my body will be stressed (Example- Days I have physical therapy or I am having extra pain)

Slow and steady wins the race.

Only you know your limits.

There are some people with Addison’s disease that I’ve read have dropped 5mg every three days and are completely fine. I was not one of these people.

You have to decide what works for you. Not other Addison’s patients….not your endo….YOU.

Best of luck, don’t give up.

Your Quality of Life is what’s most important.

 

 

 

Advertisements

One thought on “How to Taper/Wean Down on Steroid Medication

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s